What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 21, 3:35 PM EST, 22 minutes earlier.
Area forecast discussion, Sep 21, 3:35 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
435 PM EDT Sat Sep 21 2024
.SYNOPSIS...
An upper level disturbance will cross the area, producing
scattered showers and a few isolated thunderstorms, mainly
through this evening across Western New York, the Genesee
Valley, and Finger Lakes. A narrow ridge of high pressure will
then bring a return to dry weather Sunday. The weather will then
turn unsettled, as a cold front moves into the area Monday and
stalls out, with several areas of low pressure moving northeast
along it through the course of next week, with numerous rounds
of showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH SUNDAY/...
A mid level shortwave within northwest flow aloft will cross the
eastern Great Lakes through this evening. Modest diurnal instability
has developed this afternoon with surface-based CAPES nearing 1500
J/Kg. This combined with the forcing from the incoming shortwave
will produce an increasing coverage of showers and a few
thunderstorms. HREF/HRRR suggesting the best coverage will be
across the Genesee Valley/western Finger Lakes and interior
Southern Tier through about 8 PM this evening. These storms will
be slow moving, so locally heavy rains are possible, along with
some small hail. A few showers may reach the eastern Lake
Ontario region, but coverage here should be much less.
The evening showers/storms will faded by mid to late evening
with loss of heating and exiting shortwave, with any remaining
spotty showers ending before daybreak Sunday morning. Some
clearing along with light winds overnight will promote areas of
fog, especially across the Southern Tier and western New York,
and in any areas which receive rainfall through this evening.
Any morning fog and low stratus will burn off by mid morning,
leaving a mix of sun and clouds for the rest of the day with dry
weather prevailing as a narrow ridge builds into the eastern Great
Lakes. Temperatures will remain above normal with most highs in the
mid 70s to around 80.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
By Sunday night, two upper level shortwaves embedded within the
northern and southern branches of the jet streak will initially be
located across the northern Rocky Mountains and over the central
Plains respectively. These features will move east through Monday,
then begin to more deeply phase over the nation's midsection Monday
night into Tuesday as a strong ridge amplifies over the western
CONUS. The northern stream wave is then progged to peel away and
begin traversing the Great Lakes Tuesday night, as the southern
stream wave closes off and stalls out over the southern Plains or
lower Mississippi Valley. While the exact nature of how the
longwave pattern will evolve as a result of this phasing
remains a bit uncertain, the overall amplification and deep
upstream troughing will bring the eastern Great Lakes a much
more unsettled stretch of weather this period (and likely
beyond).
While Sunday night should be mainly dry, a weakening mid-level warm
front and the nose of a 90-100kt 250mb jet rounding the base of the
southern stream trough will enter the eastern Great Lakes by early
Monday morning. This will provide ample large scale lift to support
a round of scattered to widespread showers from west to east through
the day Monday. As the jet weakens and lifts northward, the
attendant surface low will slow to a crawl just west of the forecast
area, leaving the washed out frontal boundary stalled over western
NY. This should lower overall coverage and intensity of
showers/storms as they move towards the central Finger Lakes and
North Country. While more frequent breaks in the precip should also
be found across far western NY by Monday afternoon, with the low
just to the west cannot rule out additional showers through Tuesday
morning. Basin averaged rainfall amounts through Monday night are
expected to be between 0.1-0.25".
The next round of widespread showers and a few embedded
thunderstorms will then move through the region from southwest to
northeast late Tuesday afternoon through Tuesday night. With greater
upper level support from the poleward exit region of the southern
jet streak, this batch looks more impressive in regards to rainfall
potential than the one on Monday. Where exactly the heaviest
rainfall will occur remains uncertain, though additional
amounts of 0.5-1" across much of the area seems likely, with
locally higher totals plausible.
In regards to temperatures...Monday should be fairly seasonable with
highs ranging in the 60s across the higher elevations and low 70s
elsewhere. Owed to the stalled boundary in the area, a larger range
of temps is expected Tuesday, with highs in the low 70s across far
western NY and a range of 60s further east. Some spots on the
hilltops could remain in the upper 50s. Lows Sunday night will be
quite warm across the Lake Plains of WNY in the low to mid 60s, owed
to a stiff southerly breeze and increased cloud cover. Lows further
south and east will mostly be in the upper 50s, though the Tug
Hill/Western Dacks could dip back into the 40s. Lows Monday and
Tuesday nights should then fall back into the 50s in most areas,
though a few readings in the low 60s and upper 40s are likely in the
typical warm/cold spots.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A northern stream trough will cross the Great Lakes through
Wednesday night as additional robust shortwave energy peels
northeastward from the upper level closed low over the southern
Plains/lower Mississippi Valley. This will cause the northern stream
trough to also slowly close off in the vicinity of New England by
Thursday night, then quickly shift off the East Coast and into the
western Atlantic by Saturday. Meanwhile, a strong ridge of high
pressure across the western CONUS will ride over the southern stream
closed low across the Upper Midwest.
Much of how this pattern ultimately evolves will hinge upon how the
northern/southern stream branches of the jet stream phase earlier in
the week, the details of which remain murky at this range. In
general, with the northern trough moving across the lakes, expect
unsettled weather with periods of rain and possibly a few
thunderstorms through at least Wednesday. The aforementioned ridge
cresting over the southern stream low should then bring a gradual
drying trend from west to east Wednesday night through early
Thursday night, though low-end chances (15-25%) for precip linger
through Saturday as there could be diurnal, wrap-around, or even
possibly some lake enhanced showers during this period. As the
details come into better focus however, could see much of this
period ultimately being dry.
As cooler air pooled within the northern stream low pulls away from
New England, areas mainly east of the Genesee Valley will see a
gradual, day-to-day warming trend through the end of the week. Temps
may be a touch on the cool side in these areas Wednesday/Thursday,
though will otherwise average near to a few degrees above normal
across the forecast area.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A mid level shortwave will cross the region bringing with it a
period of cloudiness with VFR bases and scattered showers through
this evening. Most of the shower activity will be from western New
York to the Finger Lakes. Overall, coverage of the showers will stay
scattered to widely scattered, with the best chance of a more
organized cluster of showers across the Genesee Valley and Southern
Tier between 19z and 24z. There may be a few isolated
thunderstorms as well in this area. Given the expected scattered
nature of showers, and even more sparse coverage of thunder,
used VCSH in the TAFs for now.
Tonight, any remaining showers will taper off and end, and skies
will partially clear. The light winds and clearing skies will allow
areas of IFR fog and low stratus to develop, especially across the
Southern Tier and Finger Lakes valleys and in any locations that
receive rainfall today. KJHW is the most likely terminal to
experience fog and IFR overnight through Sunday morning.
Outlook...
Sunday...Patchy IFR fog and low stratus through mid morning, then
mainly VFR.
Monday through Thursday...VFR/MVFR with showers likely and a chance
of thunderstorms at times.
&&
.MARINE...
East to southeast winds will continue through the weekend on the
lower Great Lakes, directing most of the moderate chop into the
middle of the lakes and Canadian waters.
Low pressure and a cold front will approach from the west late
Sunday night and Monday, with increasing south to southeast winds on
both lakes. This wind direction will once again keep the greater
wave action well offshore and in Canadian waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock/TMA
MARINE...Hitchcock
Hazardous weather outlook, Sep 21, 3:23 AM EST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Sat Sep 21 2024
NYZ001>008-010>014-019>021-085-220830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Sat Sep 21 2024
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Sat Sep 21 2024
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 21, 12:47 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Sat Sep 21 2024
NYZ019-020-085-211815-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
147 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATTARAUGUS...SOUTH
CENTRAL ERIE AND EAST CENTRAL CHAUTAUQUA COUNTIES THROUGH 215 PM
EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gowanda, or 15 miles east of Fredonia, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springville, Gowanda, Ashford, Ashford Hollow, Concord, Collins,
Dayton, East Otto, Cattaraugus, Otto, South Dayton, Perrysburg,
Silver Creek Reservoir, Langford, and Versailles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4233 7909 4250 7914 4264 7868 4232 7859
TIME...MOT...LOC 1746Z 263DEG 25KT 4243 7902
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, Sep 21, 1:15 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
215 PM EDT Sat Sep 21 2024
NYZ020-085-211845-
Cattaraugus NY-Southern Erie NY-
215 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATTARAUGUS AND
SOUTHWESTERN ERIE COUNTIES THROUGH 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gowanda, or 16 miles south of Hamburg, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gowanda, North Collins, Ashford Hollow, Concord, Collins, Dayton,
Perrysburg, Versailles, and Langford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4241 7902 4249 7906 4253 7906 4266 7877
4240 7866
TIME...MOT...LOC 1815Z 258DEG 11KT 4250 7896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, Sep 21, 2:52 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
352 PM EDT Sat Sep 21 2024
NYZ021-212015-
Allegany NY-
352 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEGANY COUNTY
THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 11 miles southeast of Wellsville, moving southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitesville and Paynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4200 7787 4206 7785 4212 7774 4200 7775
TIME...MOT...LOC 1951Z 301DEG 18KT 4205 7774
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Sep 21, 3:01 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
401 PM EDT Sat Sep 21 2024
NYZ012-013-021-212030-
Allegany NY-Livingston NY-Wyoming NY-
401 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WYOMING...
SOUTHWESTERN LIVINGSTON AND NORTH CENTRAL ALLEGANY COUNTIES THROUGH
430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Portageville, or 10 miles west of Letchworth State
Park, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Letchworth State Park, Warsaw, Portageville, Nunda, Pike, Castile,
Silver Springs, Gainesville, Short Tract, Hermitage, Fillmore, Bliss,
Hunt, Rossburg, and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4265 7833 4274 7817 4251 7782 4236 7806
TIME...MOT...LOC 2001Z 320DEG 19KT 4262 7818
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Sep 21, 3:15 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
415 PM EDT Sat Sep 21 2024
NYZ021-212045-
Allegany NY-
415 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEGANY COUNTY
THROUGH 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 11 miles southeast of Wellsville, moving southeast at
5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitesville and Paynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 7784 4215 7774 4210 7774 4200 7775
4200 7787
TIME...MOT...LOC 2015Z 295DEG 5KT 4204 7776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Sep 21, 3:28 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
428 PM EDT Sat Sep 21 2024
NYZ012-013-021-212115-
Allegany NY-Livingston NY-Wyoming NY-
428 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WYOMING...
SOUTHWESTERN LIVINGSTON AND NORTH CENTRAL ALLEGANY COUNTIES THROUGH
515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Portageville, or 8 miles west of Letchworth State Park, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Letchworth State Park, Warsaw, Portageville, Nunda, Pike, Castile,
Silver Springs, Gainesville, Short Tract, Hermitage, Swain, Bliss,
Hunt, Rossburg, and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4260 7832 4274 7813 4256 7776 4237 7795
TIME...MOT...LOC 2028Z 306DEG 9KT 4260 7813
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJR